Effexor XR and twitching.

Information about how to manage or reduce the severity of BFS symptoms

Moderators: JohnV, Arron, garym

Effexor XR and twitching.

Postby ag2002 on June 25th, 2012, 8:07 am

I started effexor xr 4 months ago for depression and nerve pain in my forearms and hands. Since I have been taking it I have been getting fasiculations in my calves and feet and occassionaly other random places. The ones in the calves and feet seem to be getting more constant. I am pretty sure that the fasiculations are caused by the medicine. I tried taking elavil and remeron for the same problems and they both gave me even worse fasiculations and cramping than the effexor xr. I am scared to change meds because I don't want my nerve pain to come back. So I need something that will work on nerve pain and depression without giving me the fasiculations. They are not sure why I have the nerve pain in my forearms and hands. I have been to numerous neurologist and they have all diagnosed me with structuarl type problems (thoracic outlet, carpal tunnel, cubital tunnel). I am going to talk to my psychiatrist about this next time I see him. Does anyone else have the fasiculations because of their antidepressant and if so is there an antidepressant that would be less likely to cause fasiculations?
ag2002
Senior Member
Senior Member
 
Posts: 90
Joined: May 23rd, 2012, 3:50 pm

Re: Effexor XR and twitching.

Postby Yuliasir on June 25th, 2012, 8:23 am

Hi, actually the worse fasciculation syndrome presentation I had while being on Rexetine. My phsychiatrist refused to say Rexetin could be a primary cause, however there are some notes that SSRI can cause or aggravate existing fascics. I can tell that after discontinuing Rexetine (about 5 month course) it took me about a month to feel that my fascics gradually went down to residual level, very low compared to that one I had on Rexetine.

Because all antidepressans affect neuromediators, and some of them (depending on the type) could affect specific brain structures, they could present motor effects.

as for neural pain, there are other kinds of medicine to treat it, from B group vitamines to neurantine (gabapentine) - however that one also might induce fascics. Anyway talk to doctor would be the best way to solve the trouble. I must also admit that reactions are very individual, and whatever is good for one person seems ot be a nothing or worsening issue for another. You might have to try different schemes to pick up your one... and I do not know if there is a way to predict how the dosy would react to specific chemicals.
User avatar
Yuliasir
Saint
Saint
 
Posts: 2952
Joined: March 3rd, 2012, 1:42 pm

Re: Effexor XR and twitching.

Postby plainslady on June 25th, 2012, 4:04 pm

My twitching began after starting Cymbalta. After that I was put on Savella for three months for fibromyalgia. That was the last on a looooong list of SNRI and SSRI's I had taken over the course of two decades. The last three years I was on antidepressants my side effects became progressively worse. By the time I quit, I was suffering from severe facial flushing, sweating, heart palpitations, insomnia, and of course the dreaded twitches. Those things were bad enough, but the period of severe anxiety and suicidal thinking were by far the worst. There came a point where I thought I had lost all my ability to control my thoughts and actually became a danger to myself. Thankfully, all have since resolved upon discontinuation of the antidepressants... except for the insomnia and twitching, and even those have improved over the course of the last two months.

In my experience, the medications were actually making my anxiety worse, as well as adding additional side effects I could have done without. I am not saying what happened to me will happen to everyone who takes antidepressants, but it is something everyone should consider before taking them. It is the opinion of several medical professionals from various specialties that long term use of these types of medications (at a minimum) contributed greatly to my development of BFS, and it is doubtful whether it will ever fully resolve. Like you, I have issues with chronic pain, mine arising from spinal issues and fibromyalgia. I'm under the care of a pain specialist and it is hard to find the right combination of medication and other treatment to get effective results. While SNRI's work well for many people with chronic pain, they have permanently been crossed off the list of possible treatments for me. I wish you the best at finding an effective, safe treatment plan for your pain.

Frances
“Friendship is born at that moment when one person says to another, 'What! You too? I thought I was the only one”
plainslady
Hero
Hero
 
Posts: 449
Joined: September 1st, 2011, 1:14 pm

Re: Effexor XR and twitching.

Postby Seepi27 on June 29th, 2012, 3:07 am

ag2002 wrote:I started effexor xr 4 months ago for depression and nerve pain in my forearms and hands. Since I have been taking it I have been getting fasiculations in my calves and feet and occassionaly other random places. The ones in the calves and feet seem to be getting more constant. I am pretty sure that the fasiculations are caused by the medicine. I tried taking elavil and remeron for the same problems and they both gave me even worse fasiculations and cramping than the effexor xr. I am scared to change meds because I don't want my nerve pain to come back. So I need something that will work on nerve pain and depression without giving me the fasiculations. They are not sure why I have the nerve pain in my forearms and hands. I have been to numerous neurologist and they have all diagnosed me with structuarl type problems (thoracic outlet, carpal tunnel, cubital tunnel). I am going to talk to my psychiatrist about this next time I see him. Does anyone else have the fasiculations because of their antidepressant and if so is there an antidepressant that would be less likely to cause fasiculations?


Most of my current problems (twitching, sensory stuff etc.) began after a withdrawal from Valium and Zopiclone. I know they're not anti-depressants, but both benzos and SSRIs are generally toxic and do us no good in the long term. I am not surprised at all that you were affected in the way you were.
Seepi27
Selfless giver of time
Selfless giver of time
 
Posts: 225
Joined: April 5th, 2012, 10:10 am

Re: Effexor XR and twitching.

Sponsor

Sponsor
 


Return to Symptom Management

Who is online

Users browsing this forum: Yahoo [Bot] and 2 guests